Delayed reaction to drugs often faces delayed diagnosis.
Mishra K, Lenhart A, and Uduman J. Delayed reaction to drugs often faces delayed diagnosis. J Gen Intern Med 2018; 33(2):503.
J Gen Intern Med
Learning Objective #1: Suspect DRESS in setting of SIRS with eosinophilia Learning Objective #2: Multiple medications make the diagnosis of DRESS difficult CASE: The patient is a 60-year-old female with a history of end stage renal disease secondary to hypertension on peritoneal dialysis who presented secondary to acute onset of abdominal pain, swelling, and a maculopapular rash. Of note, she was recently hospitalized with methicillin sensitive staphylococcus aureus peritonitis, for which she was initially treated with vancomycin and cefepime, before antibiotics were de-escalated to cefazolin, for which she completed a 21 day course. Upon arrival, she was febrile and hypotensive(BP 50/30), with evidence of leukocytosis(70% eosinophils), elevated transaminases, and a positive ANA (speckled, titer 1:160). She was initially re-started on cefazolin, while repeat infectious work up was pending. Blood, urine, respiratory and peritoneal cultures, chest X-ray, abdominal ultrasound and fungitell were all negative and antibiotics were held. In addition, testing for HIV, viral hepatitis, RF, complements, dsDNA Ab, ANCA, anti-Smith Ab, and anti-Scl-70 Ab were also negative. Given persistently elevated liver enzymes (AST 178, alkaline phosphatase 652), she underwent liver biopsy, which showed portal inflammation with lymphocytes and minimal portal fibrosis, consistent with drug induced liver injury. Dermatology performed a punch biopsy of a chest wall lesion, which showed subacute spongiotic dermatitis. The patient was diagnosed with a drug reaction with eosinophilia and systemic symptoms (DRESS) in the setting of exposure to multiple recent antibiotics. Her rash, eosinophilia, and transaminitis subsequently improved with systemic corticosteroid therapy. IMPACT: DRESS can be difficult to distinguish from other infections, autoimmune disease, or hypereosinophilic syndrome. Our patient presented with multiple systemic inflammatory response criteria, resulting in an initial suspicion for infection. Finding the culprit drug for DRESS was further confounded by the use of multiple antibiotics.This case highlights the potential hazards of polypharmacy and the importance of de-escalating antibiotics when appropriate. DISCUSSION: DRESS is a rare and potentially life threatening hypersensitivity reaction, characterized by fever, lymphadenopathy, facial edema, maculopapular rash, eosinophilia and involvement of multiple organ systems (most commonly the liver, kidney, and lungs). Antiepileptic agents, sulfa drugs, ampicillin, minocycline, and vancomycin have been reported as causal agents of DRESS. In most patients, the reaction begins within 2-6 weeks after the introduction of the offending medication. The etiology of DRESS in our patient was somewhat unclear, as she was simultaneously exposed to multiple antibiotics, all of which could be implicated as the cause of the syndrome. While skin allergen testing can be helpful in situations where the etiology of DRESS is unclear, this was deferred in our patient due to the severity of disease.